What excessive dose has the following patient most likely taken?
An 18-year-old male presents to the emergency room with persistent nausea and vomiting, malaise and diaphoresis. He has been overtreating himself for four days with an analgesic medication to relieve severe discomfort from a neck injury. Two days earlier he
got drunk at a party. Physical exam shows a slightly confused and dehydrated patient with icterus and a flapping tremor. Lab exams reveal extremely high serum transaminase levels.
A. Aspirin B. Indomethacin C. Acetaminophen D. Ibuprofen E. Ketorolac
Acetaminophen-poisoning from acetaminophen is due to toxic metabolites (mainly n-acetyl parabenzoquinone)that accumulate when glutathione is not available for conjugation. in theabsence of glutathione these toxic metabolites react with cellular proteins, resulting inhepatotoxicity. this occurs after the ingestion of toxic doses or when alcohol is taken togetherwith acetaminophen, since in both cases glutathione is depleted faster than it can begenerated.the alcohol-acetaminophen syndrome occurs in a clinical setting in which acute, sometimesfulminant, hepatic necrosis develops after large doses of acetaminophen are taken during analcoholic binge or a period of chronic, excessive alcohol intake. peculiar to the alcoholacetaminophensyndrome are the extremely high serum transaminase levels. early treatmentconsists of the administration of n-acetylcysteine, although at 48 hours or more after theingestion its use remains controversial.a, b, d, e) overdose of all the other listed drugs does not cause a high increase in serumtransaminase levels.